A teenager from Southeast Alaska was hospitalized on Thanksgiving Day for e-cigarette, or vaping, product use associated lung injury (EVALI), the first case of its kind in Alaska.
The teenager is improving, said Clinton Bennett, Alaska Department of Health and Social Services communications director, in a press release. The DHSS has had nine suspected EVALI cases so far, but this is the first to meet the Centers for Disease Control and Prevention’s definition for the ailment. They’ve been hospitalized out of state.
“The school district wants to support families and communities to keep our students healthy and safe from any and all harmful substances,” Juneau School District Chief of Staff Kristen Bartlett said. “Unfortunately, there are students who get access to all kinds of things we would rather they not have.”
The teenager is the first to be diagnosed in Alaska, but that’s not the case in the rest of the country, Bennett said in the press release. More than 2,290 cases have been reported to the CDC in the other states and territories, with a total of 47 deaths so far.
“The patient had a cough starting in November,” said Dr. Joe McLaughlin, the DHSS’s Chief of Section of Epidemiology, in a phone interview. “The patient is improving clinically and will hopefully be discharged sometime this week.”
Symptoms of a quiet epidemic
McLaughlin said that EVALI symptoms are similar to symptoms of influenza. Symptoms can include deep, painful coughs, shortness of breath, abdominal cramps, gastrointestinal weakness, fever, general malaise and weight loss, which McLaughlin said can make identification difficult.
“That’s one of the big challenges we’re facing nationally in this EVALI epidemic, is teasing out who has EVALI and who has influenza,” he said.
The similarities between the two sets of symptoms may have led to some misdiagnoses or burying EVALI cases that would have signaled an epidemic earlier. However, Alaska’s low rate of EVALI cases to date might indicate that there’s another reason so few Alaskans have turned up displaying symptoms, McLaughlin said.
“The evidence continues to mount implicating Vitamin E acetate but we’re not far enough along to say definitively,” he said. “One of the reasons could be that whatever is causing EVALI is only present in Alaska vaping products in small proportions. No approved vaping products contained Vitamin E acetate.”
A possible cause?
Vitamin E acetate is frequently used as a thickening agent in THC vaping products made illegally, said Ben Wilcox, co-owner of Top Hat Cannabis Alaska, a Juneau-based cannabis cultivator.
“It’s usually used in the black market since there’s no testing,” Wilcox said. “It’s like watering down booze in the black market.”
No Alaska-based cannabis products use Vitamin E acetate in any form, said Lacy Wilcox, president of the Alaska Marijuana Industry Association.
“Fear of the unknown is a real thing,” Lacy Wilcox said. “When you go to a store, you get to ask questions. When you got to the black market, there’s no one to ask.”
Wilcox recommends that if someone is inclined to use them, to get their THC vaping products from an Alaskan-sourced supplier, and to speak with dispensary employees if they have questions or concerns. She also said that if it turns out there are other causes present for EVALI cases, Alaska’s cannabis industry will respond to keep their products safe for all to use.
“As a mother of a teenager in Juneau, Alaska, which kind of hits close to home today, the best policy is honesty and discussing things,” Wilcox said. “The biggest thing we can do for each other today is communicate.”
Keeping yourself or your family safe
The safest way to avoid a vaping-related illness is to cease use of all vaping or e-cigarette related products, McLaughlin said, especially those from informal sources, such as friends, family or the black market. If you continue to vape, McLaughlin said you should monitor yourself for symptoms of EVALI, including cough, shortness of breath and chest pain, and seek medical guidance with any health concerns.
Health providers should contact the Section of Epidemiology at (907)269-8000 or 800-478-0084 after hours if there’s a case of unexplained lung injury that may pertain to recent use of e-cigarettes or vaping products.
• Contact reporter Michael S. Lockett at 757-621-1197 or email@example.com.